Delayed recovery from ertapenem induced encephalopathy: case-report and a possible mechanism
- 661 Downloads
Case The objective of this case report is to report a patient with moderate renal impairment who developed ertapenem-induced encephalopathy with delayed recovery of up to 2 weeks despite receiving and appropriately adjusted dosage of ertapenem. The patient was managed conservatively with full recovery. Carbapenem related neurotoxicity most commonly manifests as seizure with an estimated incidence of 3 %. There are increasing reports of encephalopathy being related to ertapenem and most commonly subsides within days and extended recovery of up to 2 weeks have only been reported in patients with end-stage renal failure. Conclusions Prolonged ertapenem induced encephalopathy can occur in patients with moderate renal impairment. These patients can be managed conservatively and they should make a complete recovery.
KeywordsChronic kidney failure Delirium Ertapenem
Conflicts of interest
- 1.Hammond ML. Ertapenem: a Group 1 carbapenem with distinct antibacterial and pharmacological properties. J Antimicrob Chemother. 2004;53 Suppl 2:ii7–9.Google Scholar